Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Waring's problem for finite intervals

Author: Melvyn B. Nathanson
Journal: Proc. Amer. Math. Soc. 96 (1986), 15-17
MSC: Primary 11P05
MathSciNet review: 813800
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f(n,k,s)$ denote the cardinality of the smallest set $ A$ of nonnegative $ k$-th powers such that every integer in $ [0,n]$ is a sum of $ s$ elements of $ A$, and let $ \beta (k,s) = {\text{lim su}}{{\text{p}}_{n \to \infty }}\log f(n,k,s)/\log n$. Clearly, $ \beta (k,s) \geqslant 1/s$. In this paper it is proved that $ f(n,k,s){\text{ < }}c{n^{1/(s - g(k) + k)}}$ for all $ n \geqslant {n_1}(k,s)$, where $ g(k)$ is defined as in Waring's problem, and $ \beta (k,s) \sim 1/s$ as $ s \to \infty $.

References [Enhancements On Off] (What's this?)

  • [1] J. W. S. Cassels, Über Basen der natürlichen Zahlenreihe, Abh. Math. Semin. Univ. Hamburg 21 (1957), 247-257. MR 0088514 (19:533b)
  • [2] S. L. G. Choi, P. Erdös, and M. B. Nathanson, Lagrange's theorem with $ {N^{1/3}}$ squares, Proc. Amer. Math. Soc. 79 (1980), 203-205. MR 565338 (81k:10077)
  • [3] P. Erdös and M. B. Nathanson, Lagrange's theorem and thin subsequences of squares, Contributions to Probability: A Collection of Papers Dedicated to Eugene Lukacs (J. Gani and V. K. Rohatgi, eds.), Academic Press, New York, 1981, pp. 3-9. MR 618672 (82f:60005)
  • [4] M. B. Nathanson, Waring's problem for sets of density zero, Analytic Number Theory, Philadelphia 1980 (M. I. Knopp, ed.), Lecture Notes in Math., vol. 899, Springer-Verlag, Heidelberg, 1981, pp. 301-310. MR 654535 (83k:10089)
  • [5] D. Raikov, Über die Basen der natürlichen Zahlenreihe, Mat. Sb. N.S. 2 (44) (1937), 595-597.
  • [6] A. Stöhr, Eine Basis $ h$-Ordnung für die Menge aller natürlichen Zahlen, Math. Z. 42 (1937), 739-743. MR 1545705
  • [7] J. Zöllner, Über eine Vermutung von Choi, Erdös und Nathanson, Acta Arith. 45 (1985). MR 808021 (87b:11017)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11P05

Retrieve articles in all journals with MSC: 11P05

Additional Information

Keywords: Waring's problem, additive bases, sums of $ k$th powers
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society